• The accidental or intentional ingestion of urine sugar reagent (Clinitest) tablets, a potent caustic, has been reported to cause severe esophageal mucosal damage and stricture formation. Gastric mucosal damage was reported once before in a man who intentionally ingested 26 Clinitest tablets. We encountered a case of accidental Clinitest tablet ingestion causing gastric and duodenal ulceration without esophageal damage, a previously undescribed complication of inadvertent Clinitest tablet ingestion. Our case reemphasizes the role of early fiberoptic endoscopy in the evaluation of caustic ingestions.
(Arch Intern Med 1984;144:161-162)
Warren JB, Griffin DJ, Olson RC. Urine Sugar Reagent Tablet Ingestion Causing Gastric and Duodenal Ulceration. Arch Intern Med. 1984;144(1):161–162. doi:10.1001/archinte.1984.00350130189032
Customize your JAMA Network experience by selecting one or more topics from the list below.